Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 83, NWS Wilmington, NC

June 3, 2000Bladen County, Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 3, 2000, 6:39 PM EDT for Bladen County, Robeson County, North Carolina. It was in force for 81 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2000, 6:39 PM EDT (22:39 UTC)
Expired
Jun 3, 2000, 8:00 PM EDT
In force
81 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Bladen County, NC, Robeson County, NC

What was reported inside it

TimeReportWhereRemark
Jun 3, 7:40 PM EDTThunderstorm Wind 65 EWhite Lake, NCEmergency manager reported several trees down and structural damage to a horse barn and adjacent gardens. Location was the intersection of Hwy 701 and 210.
Jun 3, 7:40 PM EDTHail 0.75Lumberton, NCDime size hail reported at the Long Branch country store.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-413 J/kg
Mixed-layer LCL
1923 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

943 
WUUS52 KILM 032241
SVRILM
NCC017-155-040000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
639 PM EDT SAT JUN 3 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA
  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 800 PM EDT

* AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL ALONG A LINE EXTENDING FROM 
  10 MILES NORTHWEST OF WALLACE TO 2 MILES SOUTHEAST OF LAURINBURG
  ...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR
  MAXTON AT 650 PM EDT
  PURVIS AT 700 PM EDT
  PEMBROKE AT 710 PM EDT
  BUIE AT 715 PM EDT
  FAIRMONT AT 725 PM EDT
  BARNESVILLE AT 735 PM EDT

THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:25 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 3, 2:25 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
225 PM EDT SAT JUN 3 2000

TEMPS HAVE SOARED INTO THE 90 TO 95 DEGREE RANGE ACROSS CWA WITH
DEWPOINTS IN THE BALLPARK OF 70 DEGREES PROVIDING A HOT AND HUMID
AFTN. HOWEVER...ATMOSPHERE CAPPED AT THIS POINT WITH ONLY CI CLOUDS
MOVING OVER US.

AS FRONT NEARS THIS EVENING AND BETTER DYNAMICS TO WORK
WITH...EXPECT ATMOSPHERE TO DESTABILIZE AND CHC OF SHOWERS AND TSTMS
TO INCREASE. MODELS HINTING AT BEST LIFT AND DYNAMICS AROUND
MIDNIGHT TNGT AS FRONT STALLS OUT OVER CWA.

LOW PROGGED TO FORM ALONG FRONT IN SC OVERNIGHT AND SYSTEM REMAINS
STALLED OUT INTO SUN. THIS FEATURE IN PLACE ALONG WITH UPPER LEVEL
IMPULSES MOVING THROUGH IN THE UPPER LEVEL NEARLY ZONAL FLOW WILL
PROVIDE FOR CONTINUED CHC OF SHOWERS AND TSTMS SUN/SUN NIGHT. WILL
GO WITH POPS IN THE 30/40 PERCENT RANGE. MORE CLOUD COVER SUN AND
E/NE FLOW WILL HELP SURPRESS HIGH TEMPS. GUIDANCE NUMBERS LOOK
REASONABLE.

CWF: SOUTHWARD SINKING FRONT TO MAKE WINDS FCST TRICKY THIS PKG.
WILL CONTINUE THINKING OF STALLING FRONT ALONG NC/SC COASTAL BORDER
AND GIVING NC THE MORE E/NE WIND COMPONENT WITH SC WATERS REMAINING
S/SE. SPEEDS 15 KT OR LESS WITH SEA 3 TO 4 FT AT MOST. AS NEXT FRONT
NEARS ON MON WILL INCLUDE MENTION OF INCREASING SW FLOW OVER ALL
WATERS. POSSIBILITY OF SCA MON NIGHT AND TUE AS SECOND FRONT
NEARS/CROSSES REGION.

PRELIMINARY CCF:
ILM EB 070/084 068/087 068 30543
FLO EB 069/086 068/089 066 30543
MYR EB 070/082 069/085 068 30543

.ILM...NONE.

PJN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:48 PM EDTSevere Thunderstorm WarningILMRobeson57 min
Jun 3, 7:22 PM EDTSevere Thunderstorm WarningILMPender68 min
Jun 3, 7:31 PM EDTSevere Thunderstorm WarningILMColumbus59 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.